I am new to this forum and have seen many questions pertaining to Hydrea and their loss of hair. Most of these questions were listed under Prostate Cancer. I too do not have prostate cancer but, was diagnosed with polycythemia vera and am taking Hydroxyurea as a long lifetime treatment. I also have a significant amount of hairloss. Is there anything we can do to save our hair? I also would like to impose the question of prognosis for polycythemia vera. None of the doctors are willing to state or predict life expectancy, I only know what I've read on the internet. Thank you for answering our questions.
All anti-neoplastic drugs may cause hair loss, although this side effect is relatively rare with hydroxyurea (Hydrea).
Many interventions have been tried to prevent chemotherapy-induced hair loss, but none are uniformly successful. You may discuss the option of regular phlebotomy (blood letting) with your treating doctor.
Polycythemia vera is an acquired stem cell disorder caused by mutations in the JAK2 gene. It is difficult to predict the exact outcome of this disease in a particular. Average survival rates are generalizations, not applicable to a particular patient. The prognosis is relatively good. Newer techniques are being tried, including imatinib and stem cell transplantation.
All the best, and God Bless!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.